Texas, 2014Strong Wind in Texas, April 14, 2014
April 14, 2014 · NWS BRO · 2 events in 2 counties and zones
A strong late season cold front swept across the region during the late morning and mid afternoon hours. One to three hours of gusty winds caused minor damage to unfastened, light weight objects, such as lawn furniture, trampolines, trash cans, as well as to a few trees and at traffic signal.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong late season cold front swept across the region during the late morning and mid afternoon hours. One to three hours of gusty winds caused minor damage to unfastened, light weight objects, such as lawn furniture, trampolines, trash cans, as well as to a few trees and at traffic signal.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Apr 14, 12:47 PM CST, 58 minutes earlier.
Area forecast discussion, Apr 14, 12:47 PM CST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
147 PM CDT MON APR 14 2014
.SHORT TERM /NOW THROUGH TUESDAY/...COLD FRONT ON THE MARCH
THROUGH SOUTH CENTRAL TEXAS INTO DEEP SOUTH TEXAS IN THE LAST 90
MINUTES OR SO. NOTICING ABOUT AN HOUR OF WEST NORTHWESTERLY WINDS
AT 10 MPH BEFORE THE MAIN SURGE OF STRONG WINDS ARRIVES AT MOST
SOUTH TEXAS LOCALES. THE MAIN SURGE OF STRONG WINDS IS ACCOMPANIED
BY ABOUT A 15 TO 20 DEGREE DROP IN TEMPERATURE. WIND GUSTS HAVE
BEEN IN THE 40 TO 45 MPH RANGE ALONG AND BEHIND THE FRONT.
ELEVATED CAPPING SEEMS TO BE HOLDING BACK THUNDERSTORM ACTIVITY
AND THAT IS LIKELY TO GENERALLY HOLD THROUGH THE AFTERNOON.
REST OF THE AFTERNOON...A SHARP INCREASE IN NORTHWEST WINDS WITH
GUSTS OF 40 TO 45 MPH COMMONPLACE. TIGHTER GRADIENT PROJECTED IN
MESOSCALE MODELS NEAR THE COAST OPENS THE DOOR FOR 50 MPH GUSTS
THROUGH THIS EVENING AS INCREASING CONVERGENCE ALOFT OVER THE
WESTERN GULF FURTHER TIGHTENS THE LOW LEVEL PRESSURE GRADIENT. SOME
ELEVATED INSTABILITY WILL BE PRESENT THAT THE FRONTAL SLOPE MAY
RELEASE IN THE FORM OF THUNDERSTORMS OR SHOWERS BUT IN GENERAL THE
FRONTAL PASSAGE LOOKS DRIER THAN ORIGINALLY EXPECTED. A WIND
ADVISORY IS IN EFFECT FOR ALL LAND ZONES AND A GALE WARNING IS IN
EFFECT FOR ALL MARINE ZONES.
TONIGHT...NAM/GFS/RAP SHOW A VERY TIGHT LOW LEVEL PRESSURE GRADIENT
REMAINING IN PLACE THROUGH THE OVERNIGHT HOURS TONIGHT AND CONTINUED
THE WIND ADVISORY THROUGH SUNRISE TUESDAY FOR THE COASTAL COUNTIES
WHERE REINFORCING HIGH PRESSURE WILL KEEP WIND GUSTS AROUND 40 TO 45
MPH THROUGH THE OVERNIGHT. CLOUD COVER SHOULD DECREASE ABOUT 5 TO 6
HOURS BEHIND THE FRONT TO A FEW SCATTERED HIGH CLOUDS...BUT WITH
STRONG LOW LEVEL WINDS COLD ADVECTION WILL BE THE MAIN DRIVER OF
COOLING THROUGH THE OVERNIGHT. GALE WARNING REMAINS UP FOR ALL
MARINE ZONES.
TUESDAY...WE WILL KEEP A PRETTY STRONG NORTH TO SOUTH GRADIENT
THROUGH THE EARLY MORNING WITH BREEZY WINDS OVER LAND AND FAIRLY
STRONG WINDS OVER THE MARINE AREAS. FULL SUN WILL COMPETE WITH
ONGOING COLD AIR ADVECTION TO LEAD TO EVENTUAL HIGH TEMPERATURES
IN THE MID 60S EAST LOW TO MID 70S WEST. ROUGH SEAS AND HIGH RIP
CURRENT RISK WILL CONTINUE ON TUESDAY.
TUESDAY NIGHT...WITH WIND SPEEDS DECREASING AND A DRY ATMOSPHERE
EXPECT TUESDAY NIGHT WILL BE THE COOLEST IN A WHILE WITH TEMPS
FALLING INTO THE LOW 40S OVER THE RANCH LANDS AND MID 40S OVER MOST
OF THE VALLEY. SKIES SHOULD REMAIN MOSTLY CLEAR.
LONG TERM /WEDNESDAY THROUGH SUNDAY/...BROAD UNDULATING NORTHWEST
TO SOUTHEAST 500 MB FLOW WILL PREVAIL OVER THE CENTRAL U.S. AT MID
WEEK. A SHARPER SHORT WAVE TROUGH MOVING EAST ACROSS THE CENTRAL
U.S. THURSDAY NIGHT AND FRIDAY WILL PRECEDE A WEAK COLD FRONT
MOVING THROUGH DEEP SOUTH TEXAS LATE FRIDAY TO EARLY SATURDAY. A
DEEP CLOSED 500 MB LOW WILL FORM ALONG THE WEST COAST OF THE U.S.
WHICH WILL IN TURN HELP BUILD A RIDGE OVER TEXAS NEXT WEEKEND.
MOISTURE WILL REMAIN PRETTY LIMITED THROUGH NEXT WEEKEND AND H5
DYNAMICS WILL LIKELY BE CONFINED WELL NORTH OF THE RGV WHICH WILL
KEEP THE LOCAL PCPN CHCS LOW. HOWEVER...WEST COAST LOW WILL OPEN
UP AND MOVE EAST...WITH LEADING SOUTHWEST FLOW ALOFT DESTABILIZING
CONDITIONS OVER THE SIERRA MADRES AND LEADING TO CONVECTION OVER
THE FRONT RANGE AND RGV PLAINS. THUNDERSTORMS MOVING OUT OF THE
MOUNTAINS WILL BE POSSIBLE...BUT ONLY CARRYING ISOLATED CHANCES OF
RAIN FOR NOW.
THE ECMWF IS A LITTLE COOLER WITH TEMPS VERSUS THE GFS THROUGH
DAY SEVEN. BELIEVE THAT THE ECMWF IS MAINTAINING TOO COOL OF A
BIAS ON THE TEMPS AND WILL LEAN TOWARDS THE WARMER MEX NUMBERS
THROUGH THE EXTENDED. RUN TO RUN CONSISTENCY WITH THE MEX TEMPS
AND POPS THROUGH DAY DAY IS STABLE. BOTH THE ECMWF AND THE MEX
GUIDANCE ARE IN PRETTY GOOD AGREEMENT WITH POPS. SO OVERALL
CONFIDENCE IN THE LONGER RANGE FORECAST WORDING IS ABOVE AVERAGE.
&&
.MARINE...
NOW THROUGH TUESDAY...A GALE WARNING REMAINS IN EFFECT FOR ALL LOWER
TEXAS COASTAL WATERS. FREQUENT GUSTS TO GALE FORCE ARE EXPECTED FOR
SEVERAL HOURS THIS AFTERNOON INTO TONIGHT AND PERIODS OF SUSTAINED
GALE FORCE WINDS WILL BE POSSIBLE OVERNIGHT TONIGHT. VERY ROUGH SEAS
ARE EXPECTED THROUGH TUESDAY. WIND SPEEDS WILL BEGIN TO DECREASE BY
MIDDAY TUESDAY BUT SEAS ARE EXPECTED TO REMAIN ABOVE SMALL CRAFT
ADVISORY LEVELS ALL DAY. BY TUESDAY EVENING MORE MODERATE SOUTHEAST
WINDS ARE EXPECTED TO DEVELOP WITH SEAS FALLING TO EXERCISE CAUTION
LEVELS.
WEDNESDAY THROUGH FRIDAY...MODERATE SOUTHEAST WINDS AND SEAS WILL
PREVAIL THROUGH FRIDAY. A WEAK FRONT ARRIVING LATE FRIDAY MAY
SHIFT WINDS TO NORTHEAST. SCA CONDITIONS ARE NOT EXPECTED THROUGH
FRIDAY.
&&
.FIRE WEATHER...DEWPOINT VALUES WILL DECREASE MARKEDLY WITH THE
PASSAGE OF A STRONG COLD FRONT. HOWEVER HIGH TEMPERATURES ARE ONLY
FORECAST TO REACH THE LOW 70S ACROSS MOST OF THE REGION WHICH
WILL PREVENT RELATIVE HUMIDITY VALUES FROM FALLING TO CRITICAL
THRESHOLDS. WIND SPEEDS ARE ALSO FORECAST TO BE FALLING BELOW
CRITICAL VALUES BY THE TIME TEMPERATURES BEGIN A WARM UP TUESDAY
MORNING. ENHANCED FIRE DANGER CONDITIONS ARE POSSIBLE BUT CRITICAL
FIRE DANGER APPEARS UNLIKELY AT THIS TIME.
&&
.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL 56 63 51 75 / 30 0 0 10
BROWNSVILLE 51 64 49 77 / 30 0 0 10
HARLINGEN 50 66 47 78 / 30 0 0 10
MCALLEN 51 70 48 80 / 20 0 0 10
RIO GRANDE CITY 51 73 45 80 / 10 0 0 0
SOUTH PADRE ISLAND 59 62 55 74 / 30 0 0 10
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR TXZ248-249-252.
WIND ADVISORY UNTIL 6 AM CDT TUESDAY FOR TXZ251-254>257.
WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR TXZ250-253.
GM...GALE WARNING UNTIL 10 AM CDT TUESDAY FOR GMZ130-132-135-150-155-
170-175.
&&
THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WEATHER.GOV/RGV
54/68/MARTINEZHazardous weather outlook, Apr 14, 10:30 AM CST, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1130 AM CDT MON APR 14 2014
TXZ248>257-151630-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
1130 AM CDT MON APR 14 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THERE IS A MODERATE RISK OF RIP CURRENTS AT AREA BEACHES TODAY
DEVELOPING TO A HIGH RISK LATE THIS AFTERNOON AND TONIGHT.
A WIND ADVISORY IS IN EFFECT FOR ZAPATA...STARR...AND JIM HOGG
COUNTIES THROUGH 8 PM...AND FOR ALL OF THE RIO GRANDE VALLEY AND
DEEP SOUTH TEXAS FROM 2 PM TO 8 PM. A WIND ADVISORY REMAINS IN
EFFECT THROUGH THE OVERNIGHT FOR CAMERON...WILLACY AND KENEDY
COUNTIES.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
AN ELEVATED RISK OF RIP CURRENTS IS EXPECTED AT AREA BEACHES TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
GMZ130-132-135-150-155-170-175-151630-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
1130 AM CDT MON APR 14 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
A GALE WARNING IS IN EFFECT THROUGH TONIGHT FOR ALL LOWER TEXAS
COASTAL WATERS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
A GALE WARNING IS IN EFFECT UNTIL 10 AM FOR ALL LOWER TEXAS
COASTAL WATERS. SMALL CRAFT ADVISORIES MAY BE REQUIRED FOR MUCH OF
TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
JGG
Strong Wind, Hidalgo
- When
- April 14, 1:45 PM CST to 4:00 PM CST
- Where
- Hidalgo forecast zone
- Measured
- 35 kt (40 mph) measured gust
- Property damage
- $5,000
- Reported by
- AWOS
- Coordinates
- 26.397, -98.181 (the zone’s center; the record gives no point)
Several hours of gusty winds caused minor damage to unfastened, light weight objects, such as lawn furniture, trampolines, trash cans. The strong winds also caused damage to several trees across the Mission and Edinburg area.
Strong Wind, Cameron
- When
- April 14, 2:00 PM CST to 4:00 PM CST
- Where
- Cameron forecast zone
- Measured
- 44 kt (51 mph) measured gust
- Property damage
- $1,000
- Reported by
- ASOS
- Coordinates
- 26.152, -97.453 (the zone’s center; the record gives no point)
Sustained winds of over 30 mph along with gusts to 51 mph (measured by the KHRL ASOS) caused damage to a traffic light at the corner of Business 77 and Wilson Road in Harlingen.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in California, April 14, 20141 death · 1 event
- Flooding in New York, April 14 to 17, 2014$6.0 million · 5 events
- Flash Flooding and Damaging Winds in Mississippi, April 14 to 15, 2014$760,000 · 63 kt wind · 47 events
- High Wind in Michigan, April 14, 2014$350,000 · 53 kt wind · 7 events
- Flooding in Michigan, April 14 to 15, 2014$265,000 · 3 events
- Flash Flood and Damaging Wind in Mississippi, April 14, 20142 injured · $100,000 · 65 kt wind · 2 events
- Flash Flooding and Damaging Wind in Alabama, April 14 to 15, 2014$130,000 · 52 kt wind · 12 events
- Flash Flooding and Lightning Strikes in Florida, April 14 to 15, 20141 injured · $75,000 · 5 events
- Flash Flooding and Damaging Winds in Louisiana, April 14, 2014$90,000 · 65 kt wind · 9 events
- High Wind in Ohio, April 14, 2014$75,000 · 52 kt wind · 3 events
- Hail and Damaging Winds in Louisiana, April 14, 2014$50,000 · 55 kt wind · 7 events
- Hail and Damaging Wind in Texas, April 14, 20141.75 in hail · 22 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 504922, 504921.